Tornadoes · United States · Iowa · 2006
F0 tornado, Warren County, Iowa, April 2, 2006
This F0 tornado ran 0.2 miles across Warren County on April 2, 2006, touching down at 5:06 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 2, 2006
- Touchdown
- 5:06 PM CDT (22:06 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Warren County
- Touchdown point
- 41.480, -93.450
- Lift-off point
- 41.480, -93.450
- Record number
- 223
The warnings
28 minutes of warning. NWS DMX issued a tornado warning for this county at 21:38 UTC, 28 minutes before the tornado touched down, in force until 22:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:15 UTC | 22:00 UTC | Severe Thunderstorm Watch | DMX |
| 19:46 UTC | 20:45 UTC | Severe Thunderstorm Warning | DMX |
| 19:55 UTC | 20:30 UTC | Tornado Warning | DMX |
| 20:16 UTC | 20:43 UTC | Tornado Warning | DMX |
| 21:29 UTC | 22:15 UTC | Severe Thunderstorm Warning | DMX |
| 21:38 UTC | 22:15 UTC | Tornado Warning | DMX |
| 03:00 UTC | 08:36 UTC | Wind Advisory | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Apr 2, 3:06 PM CDT, 2 hours earlier.
Area forecast discussion, Apr 2, 3:06 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 306 PM CDT SUN APR 2 2006 .DISCUSSION... ACTIVE FIRST PERIOD WITH A BREAK EARLY IN THE WEEK BEFORE ANOTHER WESTERN SYSTEM AFFECTS THE STATE MID TO LATE WEEK. CURRENTLY... COMPLEX SYSTEM PASSING THROUGH THE STATE WITH SFC LOW NR KCSQ. WARM FRONT HAS EDGED NORTHWARD TOWARD THE HIGHWAY 92 CORRIDOR AND SOME FURTHER NORTHWARD DRIFT REMAINS POSSIBLE. TORNADO THREAT WL REMAIN ANYWHERE NEAR THIS FRONT AND TO THE SOUTH PRIOR TO LOW PASSAGE LATE THIS AFTERNOON...SEE SHORT TERM WATCHES FOR ADDITIONAL SVR THREAT. FARTHER NORTH...ELEVATED CONVECTION AND STRATIFORM PCPN TO BECOME MORE WIDESPREAD AS DEFORMATION AREA DEVELOPS ACRS THE STATE AND HAVE GONE CATEGORICAL POPS DURING THE EVENING. OTHERWISE...TIGHTENING PRESSURE GRADIENT ON BACKSIDE OF LOW WL BEGIN TO INCREASE WINDS BY LATER THIS EVENING. WINDS AT 950MB WL BE CLOSE TO 50KTS AND EXPECT THE STRONG CAA AND SOME DOWNWARD MOMENTUM TRANSPORT TO TAKE WINDS INTO ADVISORY CRITERIA AT SFC...THEREFORE WL ISSUE ADVISORY FOR ALL CWA OVERNIGHT AND EXTEND THE EASTERN PORTION INTO THE MORNING HOURS. DEEPER SUBSIDENCE AND DRYING WL SPREAD ACRS THE CWA TOWARD MORNING ON MONDAY AND CONTINUE THROUGH THE DAY. EXPECT RELATIVELY SUNNY CONDITIONS THROUGH THE DAY WITH WINDS SLOWLY DECREASING AS SFC RIDGE WORKS TOWARD THE STATE. QUIET WX THROUGH MONDAY INTO EARLY WEDNESDAY WITH PASSAGE OF SFC RIDGE AND RETURN TO WAA. THE MODELS...WHICH HAD EARLIER BROUGHT PCPN BACK INTO THE STATE ON TUESDAY NIGHT ARE NOW DELAYING ONSET BY ABOUT 24 HOURS OR SO. THIS IS NOT TO UNUSUAL FOR WESTERN TROFS AS JET NEEDS TO ROUND THE BASE BEFORE APPRECIABLE EASTWARD MOVEMENT. STILL APPEARS ACTIVE IN THE THURSDAY TIME FRAME AS WARM SECTOR OVERSPREADS THE STATE AHEAD OF THE EJECTING UPPER LOW. BOTH EURO AND NOW 12Z GFS LINGER THE UPPER LOW NEAR IA AND HAVE EXTENDED POPS FURTHER INTO THE DAY. && .DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY IN EFFECT FROM 03Z TO 16Z MONDAY FOR THE ENTIRE CWA. && COGIL
Hazardous weather outlook, Apr 2, 11:33 AM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1133 AM CDT SUN APR 2 2006 IAZ062-074-075-083>086-093>097-031100- POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 1133 AM CDT SUN APR 2 2006 ...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST IOWA...ALONG AND SOUTH OF A MOUNT AYR TO GRINNELL LINE. .DAY ONE...TODAY AND TONIGHT AFTERNOON THUNDERSTORMS ARE FORECAST TO DEVELOP BEFORE 3 PM. THESE STORMS WILL LIKELY PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO. THE BEST THREAT AREA HAS SHIFTED A BIT MORE SOUTHWARD...IN THE SOUTHERN MOST ONE OR TWO TIERS OF COUNTIES AS A SURFACE LOW MOVES EAST ALONG A WARM FRONT. AFTER THE THUNDERSTORMS DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE WITH GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. DUE TO THE PROJECTED FAST MOVEMENT OF THE STORMS...SPOTTERS SHOULD BE DEPLOYED QUICKLY. IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081- 082-092-031100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR- 1133 AM CDT SUN APR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO THE EVENING. SOME AREAS MAY SEE HEAVY RAINFALL AND HAIL. AFTER THE THUNDERSTORMS DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE WITH GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN IN THE LATER HALF OF THE COMING WORK WEEK. MYERS
In the hours before
Local storm report, Apr 2, 3:22 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 NW CENTERVILLE 40.78N 92.95W
04/02/2006 E0.75 INCH APPANOOSE IA TRAINED SPOTTER
&&
KJLocal storm report, Apr 2, 3:50 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TORNADO 3 SW BLOOMFIELD 40.72N 92.46W
04/02/2006 DAVIS IA LAW ENFORCEMENT
BRIEF TOUCHDOWN
&&Local storm report, Apr 2, 3:58 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TORNADO 7 N PULASKI 40.80N 92.27W
04/02/2006 DAVIS IA TRAINED SPOTTER
&&Local storm report, Apr 2, 4:30 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL OSCEOLA 41.03N 93.77W
04/02/2006 E0.75 INCH CLARKE IA BROADCAST MEDIA
&&Local storm report, Apr 2, 4:43 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 10 SE KNOXVILLE 41.22N 92.97W
04/02/2006 E0.88 INCH MARION IA EMERGENCY MNGR
&&Local storm report, Apr 2, 4:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 3 NE INDIANOLA 41.39N 93.52W
04/02/2006 E0.88 INCH WARREN IA LAW ENFORCEMENT
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
10.1 hours before the tornado, 244 km from the path. April 2, 2006.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -247 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
Omaha, NE (KOAX), 00:00Z
1.9 hours after it, 244 km from the path. April 3, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -101675 J/kg
- Surface CAPE
- 14 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
The radar
The Des Moines radar (KDMX), 36 km away, was scanning. The volume nearest the touchdown began at 22:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:15 UTC | HAIL 0.75 | Osceola | Clarke, IA | |
| 21:20 UTC | HAIL 0.88 | 10 Se Knoxville | Marion, IA | |
| 21:48 UTC | HAIL 0.88 | 3 Ne Indianola | Warren, IA | |
| 22:06 UTC | TORNADO | 2 Nw Hartford | Warren, IA | LAW ENFORCEMENT RELAYED PUBLIC REPORT OF A BRIEF TOUCHDOWN AT HIGHWAY 5 AND S23 |
| 22:10 UTC | HAIL 1 | Carlisle | Warren, IA | |
| 22:27 UTC | HAIL 0.88 | Mitchellville | Polk, IA | |
| 22:31 UTC | TORNADO | 2 N Runnells | Polk, IA | TWO REPORTS OF BRIEF TOUCHDOWNS RELAYED THROUGH POLK COUNTY LAW ENFORCEMENT. |
| 22:35 UTC | HAIL 0.88 | Valeria | Jasper, IA | |
| 22:38 UTC | HAIL 0.88 | Ankeny | Polk, IA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of April 2, 2006
66 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 2 | 3:47 PM CDT | F0 | Davis, IA | 0.2 | 30 | |||
| April 2 | 3:57 PM CDT | F0 | Davis, IA | 0.1 | 25 | |||
| April 2 | 4:03 PM CDT | F2 | Van Buren, IA | 3.0 | 100 | $30,000 | ||
| April 2 | 4:15 PM CDT | F1 | Van Buren, IA | 2.0 | 50 | $10,000 | ||
| April 2 | 4:18 PM CDT | F1 | Jefferson, IA | 0.3 | 50 | $10,000 | ||
| April 2 | 4:19 PM CDT | F1 | Van Buren, IA | 3.0 | 50 | $10,000 | ||
| April 2 | 4:25 PM CDT | F2 | Ralls, MO | 3.5 | 350 | |||
| April 2 | 4:46 PM CDT | F2 | Washington, IA | 1.0 | 75 | $30,000 | ||
| April 2 | 4:59 PM CDT | F1 | Sharp, AR | 9.5 | 100 | $100,000 | ||
| April 2 | 5:00 PM CDT | F0 | Saint Francois, MO | 0.1 | 50 | |||
| April 2 | 5:00 PM CDT | F1 | Washington, IA | 0.1 | 50 | $10,000 | ||
| April 2 | 5:05 PM CDT | F0 | Sainte Genevieve, MO | 2.0 | 40 | |||
| April 2 | 5:15 PM CDT | F2 | Saint Clair, IL | 7.0 | 100 | 1 | 11 | |
| April 2 | 5:15 PM CDT | F0 | Macoupin, IL | 2.0 | 30 | |||
| April 2 | 5:15 PM CDT | F0 | Macoupin, IL | 0.5 | 30 | |||
| April 2 | 5:16 PM CDT | F0 | Henderson, IL | 0.0 | 25 | |||
| April 2 | 5:20 PM CDT | F1 | McDonough, IL | 12.0 | 233 | $150,000 | ||
| April 2 | 5:21 PM CDT | F0 | Madison, IL | 16.0 | 50 | |||
| April 2 | 5:30 PM CDT | F1 | Madison, IL | 2.0 | 100 | |||
| April 2 | 5:31 PM CDT | F0 | Polk, IA | 0.2 | 30 | |||
| April 2 | 5:35 PM CDT | F0 | Macoupin, IL | 0.1 | 20 | |||
| April 2 | 5:37 PM CDT | F3 | Randolph, AR to MO | 77.0 | 880 | 2 | 177 | $86 million |
| April 2 | 5:41 PM CDT | F0 | Montgomery, IL | 1.0 | 50 | |||
| April 2 | 5:46 PM CDT | F1 | Sangamon, IL | 0.5 | 200 | |||
| April 2 | 5:49 PM CDT | F1 | Sangamon, IL | 2.0 | 100 | |||
| April 2 | 5:50 PM CDT | F2 | Montgomery, IL | 20.0 | 200 | |||
| April 2 | 5:56 PM CDT | F1 | Sangamon, IL | 1.0 | 100 | |||
| April 2 | 5:56 PM CDT | F1 | Montgomery, IL | 2.2 | 100 | |||
| April 2 | 5:58 PM CDT | F1 | Sangamon, IL | 1.0 | 100 | |||
| April 2 | 5:59 PM CDT | F0 | Sangamon, IL | 1.3 | 50 | |||
| April 2 | 6:00 PM CDT | F2 | White, AR | 6.3 | 100 | |||
| April 2 | 6:06 PM CDT | F1 | Sangamon, IL | 0.8 | 50 | |||
| April 2 | 6:08 PM CDT | F1 | Christian, IL | 6.3 | 300 | 1 | ||
| April 2 | 6:13 PM CDT | F1 | Sangamon, IL | 1.5 | 100 | 1 | ||
| April 2 | 6:14 PM CDT | F1 | Christian, IL | 6.0 | 150 | |||
| April 2 | 6:17 PM CDT | F0 | Christian, IL | 0.1 | 50 | |||
| April 2 | 6:20 PM CDT | F1 | Christian, IL | 1.0 | 100 | |||
| April 2 | 6:22 PM CDT | F0 | Menard, IL | 0.3 | 40 | |||
| April 2 | 6:29 PM CDT | F3 | Woodruff, AR | 38.0 | 500 | 5 | $5.0 million | |
| April 2 | 6:30 PM CDT | F0 | Macon, IL | 0.1 | 30 | |||
| April 2 | 6:30 PM CDT | F2 | Macon, IL | 4.5 | 300 | |||
| April 2 | 6:32 PM CDT | F0 | Logan, IL | 1.0 | 80 | |||
| April 2 | 6:36 PM CDT | F0 | Logan, IL | 2.5 | 50 | |||
| April 2 | 6:36 PM CDT | F1 | Macon, IL | 7.5 | 150 | 3 | ||
| April 2 | 6:42 PM CDT | F0 | Cumberland, IL | 0.8 | 100 | |||
| April 2 | 6:43 PM CDT | F0 | Scott, MO | 1.5 | 50 | $20,000 | ||
| April 2 | 7:01 PM CDT | F0 | DeWitt, IL | 0.1 | 30 | |||
| April 2 | 7:08 PM CDT | F0 | McLean, IL | 0.1 | 30 | |||
| April 2 | 7:12 PM CDT | F0 | McLean, IL | 0.5 | 50 | |||
| April 2 | 7:13 PM CDT | F1 | McLean, IL | 1.0 | 50 | |||
| April 2 | 7:15 PM CDT | F0 | Champaign, IL | 0.1 | 30 | |||
| April 2 | 7:22 PM CDT | F0 | McLean, IL | 2.6 | 50 | |||
| April 2 | 7:25 PM CDT | F0 | Champaign, IL | 0.3 | 50 | |||
| April 2 | 7:31 PM CDT | F0 | Ballard, KY | 0.1 | 30 | |||
| April 2 | 7:32 PM CDT | F3 | Dyer, TN | 18.0 | 880 | 16 | 70 | $20 million |
| April 2 | 9:07 PM EDT | F1 | Lawrence, IN | 0.5 | 100 | $100,000 | ||
| April 2 | 8:09 PM CDT | F3 | Gibson, TN | 31.0 | 880 | 6 | 44 | $27 million |
| April 2 | 9:25 PM EDT | F1 | Tippecanoe, IN | 0.5 | 100 | $50,000 | ||
| April 2 | 9:37 PM EDT | F1 | Jackson, IN | 0.5 | 100 | $200,000 | ||
| April 2 | 8:43 PM CDT | F3 | Gibson, TN | 8.0 | 880 | 2 | 6 | $15 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.